Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Wondering if my fatigue is permanent.
Dec 17, 1999

December 3, 1999

Dear SIR;

I am a 40 year old male AIDS patient. I am experiencing much fatigue for a number of reasons. To begin with; my t-cells are only 19, and my VL is somewhere around 750,000. I have also had several bouts with extreme candida in my esophogus. The yeast has proved resistant to everything except Amphoterican B and the new IV drug, Ablecet. I have had to go into the hospital twice for a blood transfusions. I have also had to go into the hospital twice for the candida and subesequently; 10-day IV therapy. In addition, I have also been treated at home for the thrush with the IV "Ablecet" for 10 days each on two different occasions. All of these treatments have occured since the last week of September. It was my first opportunistic infection after at least fifteen years of infection. I was also being given Gancyclovir by IV, to help a herpes infection which was proving resistant to all other therapys. For whatever reason, I had become severely anemic while that last few days of infusion took almost all of my energy, and brought on severe fever for a few more days before my release. About 12 days later, I had to receive another ten-day IV of Ablecet, followed by another six units of blood. I have, as a result of all of all this, (as well as the pain pills and muscle relaxers that I require for uncontrollable hiccups, that seem to become more freqent and prolonged. I'm kind of scared now, and my doctor says that maybe I think about to hospice care. I keep thinking that maybe I'll bounce back. Any ideas for me Mr. Molaghan?

Respectfully, GT

Response from Mr. Molaghan

Hello GT Thank you for such a comprehensive medical history. I'm sorry to hear that you've feeling so badly. Resistant fungal infections can be difficult to treat. Amphotericin is a potent drug, which is very effective but difficult to tolerate. Ablecet is a newer version of Amphotericin that is less toxic to the kidneys, but can still cause side effects that can make a person feel badly during treatment. The fact that your CD4 is low and your viral load is high, is an added burden. The anemia and subsequent blood transfusion is also a problem. Medication induced anemia can be effectively treated in many patients with Procrit. Prolonged hiccups can also be caused by candida esophagitis. Your doctor may have suggested hospice care because your body has had such a tough time fighting off these infections. I can understand your fear and frustration. The decision to withdraw aggressive treatment, and concentrate on symptom management is a difficult one. It's important to ask yourself if you have the physical and psychological strength to continue aggressive treatment, given that these recurrent infections have been so hard on you. I wish I had more concrete advice to help you in this situation. If you have a good relationship with your physician, s (he) would be probably be open to discussing in more detail the pros and con's of continuing aggressive treatment. This is also a good time to involve any support resources (friends, partner, family), to help with your decision. I hope you are able to come to a decision that feels comfortable.


Previous
Total Lymphocyte Count vs. CD4 Lymphocyte Count
Next
Diarrhea

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement